Puerto Rico, 2006Flash Flooding and Heavy Rain in Puerto Rico, April 1 to 2, 2006
April 1 to 2, 2006 · NWS SJU · 4 events in 1 county or zone
A nearly stationary frontal trough that extended from just south of the Dominican Republic northeast across the Mona Passage into the Central Atlantic and strong upper level jet combined to generate numerous showers and isolated thunderstorms across the northern section of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal trough that extended from just south of the Dominican Republic northeast across the Mona Passage into the Central Atlantic and strong upper level jet combined to generate numerous showers and isolated thunderstorms across the northern section of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 1, 9:55 AM AST, 5 hours 50 minutes earlier.
Area forecast discussion, Apr 1, 9:55 AM AST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
955 AM AST SAT APR 1 2006
.UPDATE...DECIDED TO CANCELL THE HIGH SURF ADVISORY AND ISSUED A
FLASH FLOOD WATCH FOR ALL BUT SOUTH...SOUTHWEST AND EAST SECTIONS
OF PUERTO RICO DUE TO THE HIGH POTENTIAL FOR HEAVY RAINFALL TODAY.
ELSE...THE SAME.
RIVERA
&&
.PREV DISCUSSION...
DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUED TO AFFECT THE ATLANTIC WATERS OVERNIGHT.
THESE SHOWERS ALSO AFFECTED SOME COASTAL PORTIONS OF PUERTO RICO
AND THE US VI. SHOWERS OVER THE EASTERN COAST OF PUERTO RICO
PRODUCED RAINFALL ACCUMULATIONS OF AROUND HALF AN INCH PER
HOUR...MAINLY OVER THE MUNICIPALITIES OF FAJARDO WEST TO RIO GRANDE.
OVERNIGHT SHOWERS INCREASED THE POTENTIAL FOR FLASH FLOODING AND
LANDSLIDE ACROSS THE INTERIOR AND NORTHERN COAST OF PUERTO RICO.
ANOTHER ACTIVE WEATHER AFTERNOON IS EXPECTED AS DIFFERENT WEATHER
FEATURES ARE EXPECTED TO INTERACT LATER TODAY. ENOUGH MOISTURE AND
DIURNAL HEATING WILL BE AVAILABLE FOR CONVECTIVE ACTIVITY PLUS IT
WILL BE ENHANCE BY UPPER LEVEL DYNAMICS. ALSO THE GFS IS
SUGGESTING A SHORT WAVE WILL MOVE ACROSS OUR LOCAL FORECAST AREA
THROUGH SUNDAY.
SYNOPSIS...AN OLD FRONTAL TROUGH WAS EXTENDING FROM JUST SOUTH OF
THE DOMINICAN REPUBLIC NORTHEAST ACROSS THE MONA PASSAGE AND THEN
CONTINUING NORTHEAST ACROSS THE CENTRAL ATLANTIC SATURDAY
MORNING. THIS FEATURE WILL REMAIN NEARLY STATIONARY THROUGH AT
LEAST SUNDAY...RESULTING IN SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE LOCAL AREA
MARINE...LIGHT WINDS ARE EXPECTED TO PREVAIL THROUGH MID WEEK BUT A
MODERATE NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE REGIONAL
WATERS THROUGH AT LEAST TUESDAY. A HIGH SURF ADVISORY IS IN EFFECT
FOR THE NORTHERN COAST OF PUERTO RICO INCLUDING THE ISLANDS OF
CULEBRA...VIEQUES...ST THOMAS AND ST JOHN. NORTH SWELLS WILL
CONTINUE DECREASE THROUGH THE MORNING HOURS THEREFORE THE HIGH
SURF ADVISORY IS IN EFFECT THROUGH 11 AM
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PRZ001-PRZ004-PRZ005-
PRZ006-PRZ008-PRZ009-PRZ010.
VI...NONE.
&&
11Hazardous weather outlook, Apr 1, 6:10 AM AST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST SAT APR 1 2006
PRZ001>013-AMZ710>750-021000-
610 AM AST SAT APR 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.TODAY AND TONIGHT...AN OLD COLD FRONT BOUNDARY STAGNATES JUST
NORTHWEST OF PUERTO RICO TODAY AND WILL CONTINUE TO ENHANCE SHOWER
AND THUNDERSTORM ACTIVITY THROUGH TONIGHT. IT IS EXPECTED THAT SOME
OF THE SHOWERS AND THUNDERSTORMS WILL HAVE HEAVY RAIN WHICH WILL
LEAD TO URBAN AND SMALL STREAM FLOODING IN SOME AREAS. FLASH
FLOODING IS ALSO POSSIBLE ON SOME LOCAL RIVERS AGAIN TODAY AND
TONIGHT.
LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
ATLANTIC COASTAL WATERS AND PASSAGES INTO THE CARIBBEAN. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT FOR THE NORTH COAST OF PUERTO RICO UNTIL
11 AM THIS MORNING.
.DAYS TWO THROUGH SEVEN...MOISTURE IS EXPECTED TO CROSS THE AREA ON
SUNDAY BRINGING ANOTHER ROUND OF SMALL STREAM AND URBAN FLOODING AND
THE POSSIBILITY OF LOCAL FLASH FLOODING. ALTHOUGH DRIER AIR
INTERVENES MONDAY THROUGH WEDNESDAY...AN INCREASE IN SHOWER ACTIVITY
IS EXPECTED ON THURSDAY AND FRIDAY THAT COULD BRING URBAN AND SMALL
STREAM FLOODING TO THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
VIZ001-002-AMZ710>730-021000-
610 AM AST SAT APR 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.TODAY AND TONIGHT...AN OLD FRONTAL BOUNDARY EXTENDS FROM THE MONA
CHANNEL NORTHEAST INTO THE ATLANTIC WHICH WILL CONTINUE TO
ENHANCE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH TONIGHT.
LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
ATLANTIC COASTAL WATERS AND PASSAGES INTO THE CARIBBEAN. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT FOR THE NORTH COASTS OF THE NORTHERN U.S.
VIRGIN ISLANDS UNTIL 11 AM THIS MORNING.
.DAYS TWO THROUGH SEVEN...THE FRONTAL BOUNDARY AND THE MOISTURE
ACCOMPANYING IT IS EXPECTED TO PASS OVER THE AREA SUNDAY CAUSING
GUTS TO SWELL DURING LOCALLY HEAVY RAIN. OTHERWISE LOCALLY HEAVY
SHOWERS SHOULD NOT PRODUCE MORE THAN MINOR PONDING IN ROADWAYS AND
LOW LYING AREAS MONDAY AND WEDNESDAY NIGHT THROUGH FRIDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS MAY BE REQUIRED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
Heavy Rain, San Juan and Vicinity
- When
- April 1, 3:45 PM AST to 5:30 PM AST
- Where
- San Juan and Vicinity County, San Juan
- Reported by
- EMERGENCY MANAGER
Urban flooding was reported along Baldorioty Avenue near public housing, right two lanes were flooded from Carolina to San Juan.
Flash Flood, San Juan and Vicinity
- When
- April 1, 4:35 PM AST to 5:30 PM AST
- Where
- San Juan and Vicinity County, San Juan
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 18.383, -66.050
Flooding was reported in Hato Rey near the YMCA. Water levels up to 2.5 feet and four metro buses were stranded. Flooding was reported along Kennedy Avenue with four feet of water under the bridge.
Flash Flood, San Juan and Vicinity
- When
- April 1, 5:00 PM AST to 10:30 PM AST
- Where
- San Juan and Vicinity County, San Juan
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 18.383, -66.050
De Diego Expressway, Reparto Metropolitano, and Rio Puerto Nuevo were reported flooded.
Flash Flood, San Juan and Vicinity
- When
- April 1, 9:30 PM AST to April 2, 1:30 AM AST
- Where
- San Juan and Vicinity County, San Juan
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 18.383, -66.050
Flooding problems were reported in parts of Santurce, Barriada Figueroa, Barrio Obrero, and Kennedy Avenue.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 1 to 30, 20062 deaths · $6.0 million · 11 events
- Debris Flow in California, April 1 to 15, 20061 death · $34 million · 1 event
- Drought in Texas, April 1 to 30, 2006$100 million · 33 events
- Tornado and Hail in Oklahoma, April 1 to 2, 20067 injured · $757,000 · F1 · 21 events
- Drought in Oklahoma, April 1 to 30, 2006$2.3 million · 48 events
- Tornadoes and Hail in Kansas, April 1, 2006$15,000 · F2 · 54 events
- Flooding in Minnesota, April 1 to 30, 2006$8.3 million · 14 events
- Debris Flow in California, April 1 to 25, 2006$7.0 million · 1 event
- Flash Flood in Puerto Rico, April 1, 2006$3.0 million · 1 event
- Drought in Texas, April 1 to 30, 2006$250,000 · 8 events
- Hail and Damaging Winds in Oklahoma, April 1, 2006$30,000 · 2 in hail · 51 events
- Flooding in Iowa, April 1 to 14, 2006$75,000 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5504230, 5504231, 5504232, 5504233.